Title

Over-the-counter analgesic powder use in patients presenting with intracerebral hemorrhage: A case series.

Document Type

Article

Publication Date

4-1-2018

Publication Title

Medicine

Abstract

INTRODUCTION: Over-the-counter (OTC) analgesics including aspirin-containing powder formulations (BC Powder, Goody's Powder) (ACPFs) are commonly utilized in the United States. While the ACPFs have been associated with upper gastrointestinal bleeding, we describe a case series of patients presenting with intracerebral hemorrhage (ICH) within 24 hours of ingestion.

METHODS: We reviewed all ICH patients presenting to a comprehensive stroke center from September 1, 2014 through June 30, 2016 to identify patients who reported taking BC Powder or Goody's Powder within 7 days of their stroke. Baseline characteristics, medication use, stroke risk factors, clinical imaging, and laboratory testing were reviewed retrospectively.

RESULTS: Of 334 patients admitted with ICH during the study period, 6 (2%) reported use of OTC analgesic powders within 1 week of their index stroke. All had consumed at least 1 packet within 24 hours of their ICH. All patients were African American and all except 1 patient were females. Three patients had no identified traditional stroke risk factors and 3 other patients had evidence of mild hypertension history.

CONCLUSIONS: Over-the-counter analgesic powders containing high doses of aspirin including BC Powder and Goody's Powder may contribute to ICH in patients with no or minimal risk factors. Providers should inquire about the use of these powders in ICH patients particularly among African Americans.

Medical Subject Headings

Acetaminophen; Adult; African Americans; Aged; Analgesics; Aspirin; Cerebral Hemorrhage; Dose-Response Relationship, Drug; Drug Combinations; Female; Humans; Male; Middle Aged; Nonprescription Drugs; Powders; Retrospective Studies; Risk Factors; Stroke

PubMed ID

29642171

Volume

97

Issue

15

First Page

e0334

Last Page

0334

Share

COinS